Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

June 24, 2023Livingston County, Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Jun 24, 2023, 4:04 PM EDT for Livingston County, Ontario County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 4:04 PM EDT (20:04 UTC)
Expired
Jun 24, 2023, 5:00 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
30

Counties Livingston County, NY, Ontario County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS81 KBUF 242004
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
404 PM EDT Sat Jun 24 2023
 
NYZ003-011-013-014-242100-
Ontario NY-Livingston NY-Genesee NY-Monroe NY-
404 PM EDT Sat Jun 24 2023

...HEAVY RAIN WILL AFFECT LIVINGSTON...SOUTHERN MONROE...ONTARIO AND 
EASTERN GENESEE COUNTIES THIS AFTERNOON... 

At 401 PM EDT, Doppler radar was showing an area of slow moving 
showers and embedded thunderstorms producing very heavy rain over 
portions of the Genesee Valley and western Finger Lakes.

Locations impacted include...
Rochester, Chili, Geneva, Canandaigua, Geneseo, East Rochester,
Fairport, Dansville, Brighton, Letchworth State Park, Henrietta,
Penfield, Le Roy, Avon, Mount Morris, Victor, Honeoye Falls,
Pavilion, Conesus, and Byron.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 42 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding. 
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4247 7784 4252 7784 4252 7804 4258 7805
      4267 7795 4286 7796 4287 7812 4313 7816
      4314 7737 4304 7737 4304 7714 4301 7713
      4301 7696 4276 7697 4276 7731 4258 7737
      4258 7766 4253 7766 4253 7772 4247 7772
TIME...MOT...LOC 2001Z 263DEG 5KT 4280 7784 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

TMA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:24 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 24, 2:24 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
224 PM EDT Sat Jun 24 2023

.SYNOPSIS...
A slow moving low will bring occasional showers and a few scattered
thunderstorms to the region this afternoon, with locally heavy
downpours in some locations. This low will weaken over central
Pennsylvania Sunday, although it will still produce a few
scattered showers and isolated thunderstorms across the region.
Another slow moving low will arrive Monday and remain nearby
through the middle of next week, bringing several days of
occasional showers and scattered thunderstorms areawide.

&&

.NEAR TERM /THROUGH SUNDAY/...
The main forecast concern for today is the risk for slow moving
showers and thunderstorms to produce locally heavy rainfall.
The 12Z Buffalo sounding shows a precipitable water value of
1.64 inches, with localized heavy rainfall yesterday. Although
recent dry weather will help mitigate flood risk at some
locations, heavy rainfall can still cause flash flooding in
urban areas and areas with steep terrain.

A broad/weak mid level low will drift across northwest PA
through this evening, and to central PA by Sunday morning. A
very weak mid-level flow associated with this system will
result in very slow moving showers and thunderstorms this
afternoon. Based on forecast QPF and terrain feel that the
greatest risk for localized flooding in Cattaraugus/Allegany/Livingston
counties. Also have some concerns in Lewis County since parts
of the county received up to 3 inches of rain yesterday. This
said, it's difficult to completely rule out locally heavy rain
anywhere due to the broad trough across the area.

Much of the forcing for ascent in our region will be tied to
vorticity maxima orbiting the weak closed low as it drifts just
south and west of the area. The weak large scale ascent will be
augmented by convectively generated vorticity maxima, and weak low
level boundaries driven by previous convection, differential
heating, and lake breezes off Lake Erie and Lake Ontario. The weak,
stochastic nature of the forcing will make timing and placement of
the greater rain chances challenging.

Showers and scattered thunderstorms will decrease in coverage
this evening with the loss of diurnal instability, and as the
weak forcing in play today begins to drift away from the area.
There may still be a few isolated/scattered showers lingering
overnight, but the majority of the rain will be over by late
evening.

Fog will also be a concern, with patchy fog near the lakeshores
today. Expect at least a few breaks in the clouds overnight,
with radiational cooling, light winds, and ample boundary layer
moisture supporting areas of fog across much of the region
later tonight through early Sunday morning. Feel the HRRR has a
fairly good handle on this, with a bit more fog likely in the
Buffalo metro area due to the flow off Lake Erie tonight.

The weakening upper level low will shift across the mid-
Atlantic Sunday. MUCAPE values of a 1000 J/KG will be more than
sufficient instability for some thunderstorms to blossom.
Greatest activity will be towards eastern zones and closer to
the upper level low. There will remain the risk for locally
heavy rainfall, but areal coverage will be considerably less
than today since weak ridging aloft will limit storm
development. It will also be a bit warmer than today with highs
in the upper 70s to lower 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Unsettled weather through this period as a ribbon of +1SD PWATS
remains across the region. Slow moving thunderstorms Monday and
again Tuesday could yield drenching downpours.

Monday and Tuesday a closed upper level low from the northern Plains
will slowly spiral towards the eastern Great Lakes. Additional
moisture from this low into an already moist airmass will bring
surface dewpoints towards the mid 60s, and in some locations
reaching a humid 70F. A LLJ early Monday ahead of a cold front
passage will bring clusters of showers and thunderstorms to far WNY,
with the activity spreading eastward and increasing in coverage area
as daytime instability increases. This LLJ may also bring a few
stronger storms, with localized strong wind gusts, to our region.

Warm cloud depth of 12K and more, tall, skinny CAPE along with
training storms will bring a risk of drenching downpours and
localized ponding of water. The PWATS of 1.5 to 1.75 inches will
fuel the heavy rain from storms. Storms on Tuesday will be slower in
movement than Monday across WNY with the loss of the LLJ, and
weakening of winds aloft as the upper level low passes overhead.
However towards the Finger Lakes and east of Lake Ontario there will
still be a decent flow in the lower levels to maintain movement to
storms, though the added convergence will only add to upward lift and
intensity of the rainfall.

Tuesday will be several degrees cooler than Monday as the upper
level low and its cool pool aloft pushes overhead. Both days will be
humid.

Axis of the sharp trough aloft will move over the eastern Great
Lakes Tuesday night behind a passing cold front. Despite the loss of
diurnal heating after sundown, this will maintain fairly widespread
shower activity overnight, though intensity as well as thunder
chances should notably drop off. A bit cooler and not as humid with
lows in the low 60s to upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
By Wednesday the upper level trough axis will be pushing across New
York State, with the surface low/main cold front sliding across
central and eastern New York. Latest guidance has trended a bit
slower with the progression of the overall pattern, and if this
trend holds we could be dealing with yet another day of widespread
unsettled weather Wednesday. By this point though, the greatest
moisture and forcing will be east of the forecast area, so not
expecting quite as much active weather compared to Monday/Tuesday.
Greatest potential for additional showers and thunderstorms will lie
from the Genesee Valley eastward, though will need to see how trends
hold moving forward. It will be much cooler and less humid with
temperatures dipping down into the low 70s and even 60s for daytime
highs Wednesday.

The upper trough will continue to weaken as it trudges east of the
Great Lakes in the second half of the week. Still could see some
lingering wrap around or diurnal showers Thursday, though expecting
significantly drier and more seasonable weather overall as surface
high pressure builds back across the central Great Lakes and Ohio
Valley. Friday may be the one dry day this week as a narrow ridge of
high pressure passes across the region.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A slow moving mid level low will maintain a moist flow and the
risk for showers and thunderstorms with brief heavy downpours
possible through this evening. For the most part, the steadiest
showers will be south and east of our TAF sites, with
diminishing chances after 21Z this afternoon. Low confidence in
the exact timing and location of any showers or storms.

After this, the main concern is for the potential fog
development tonight. This could move in earlier to KBUF, but
will be a risk at all TAF sites overnight. Vsby will vary, but
there's a potential for locally dense fog with vsby 1/2SM or
less. Outside of the fog, expect a mix of MVFR/IFR cigs due to
the residual low level moisture.

Improving conditions during the day Sunday as slightly drier
air builds in. Fog should gradually dissipate Sunday morning,
with cigs lifting to MVFR or VFR by Sunday afternoon. There will
again be a risk of showers and isolated thunderstorms Sunday
afternoon, but these will be most widespread south and east of
TAF sites.

Outlook...

Sunday night through Wednesday...Areas of MVFR or lower with
occasional showers and a chance of a few thunderstorms.

Thursday...VFR to MVFR with a chance of showers.

&&

.MARINE...
Winds and waves will remain relatively low (generally less than 12
knots) through the rest of the weekend and early next week as a weak
pressure gradient remains in place over the eastern Great Lakes.
Patchy fog through tonight will result in poor visibility below
a half mile at some locations.

A few isolated thunderstorms are possible this afternoon and
evening, and again Monday through the middle of next week. Any of
these storms may produce locally higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...PP
LONG TERM...JJR
AVIATION...Apffel
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jun 24, 5:00 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Sat Jun 24 2023

NYZ001>008-010>014-019>021-085-250900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
500 AM EDT Sat Jun 24 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Scattered to numerous showers and a few scattered thunderstorms will
continue today. A few storms may produce localized heavy downpours
and may result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of showers and scattered thunderstorms are expected
Monday through Tuesday. A few storms may produce localized heavy
downpours and may result in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Sat Jun 24 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jun 24, 12:09 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1209 PM EDT Sat Jun 24 2023

NYZ013-020-021-241800-
Livingston-Cattaraugus-Allegany-
Including the cities of Geneseo, Olean, and Wellsville
1209 PM EDT Sat Jun 24 2023

...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL THIS AFTERNOON...

Showers and thunderstorms will expand in coverage across
Cattaraugus, Allegany, and Livingston counties this afternoon.
These will be very slow moving, and will have the potential to
produce locally heavy rainfall with a small risk of localized
flash flooding. Remember to never cross flooded roadway since you
cannot tell how deep the water is. The steadiest showers and
storms will be this afternoon, then will taper off between 5 p.m.
and 8 p.m. this evening.

Apffel
Special weather statement, Jun 24, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
404 PM EDT Sat Jun 24 2023

NYZ003-011-013-014-242100-
Ontario NY-Livingston NY-Genesee NY-Monroe NY-
404 PM EDT Sat Jun 24 2023

...HEAVY RAIN WILL AFFECT LIVINGSTON...SOUTHERN MONROE...ONTARIO AND
EASTERN GENESEE COUNTIES THIS AFTERNOON...

At 401 PM EDT, Doppler radar was showing an area of slow moving
showers and embedded thunderstorms producing very heavy rain over
portions of the Genesee Valley and western Finger Lakes.

Locations impacted include...
Rochester, Chili, Geneva, Canandaigua, Geneseo, East Rochester,
Fairport, Dansville, Brighton, Letchworth State Park, Henrietta,
Penfield, Le Roy, Avon, Mount Morris, Victor, Honeoye Falls,
Pavilion, Conesus, and Byron.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 42 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4247 7784 4252 7784 4252 7804 4258 7805
      4267 7795 4286 7796 4287 7812 4313 7816
      4314 7737 4304 7737 4304 7714 4301 7713
      4301 7696 4276 7697 4276 7731 4258 7737
      4258 7766 4253 7766 4253 7772 4247 7772
TIME...MOT...LOC 2001Z 263DEG 5KT 4280 7784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:10 PM EDTSpecial Weather StatementBUFNiagara65 min
Jun 24, 6:44 PM EDTFlash Flood WarningBUFMonroe107 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.